Drug for cluster headaches may cause heart problems

Aug 13, 2007

A drug increasingly used to prevent cluster headaches can cause heart problems, according to a study published in the August 14, 2007, issue of Neurology, the medical journal of the American Academy of Neurology. Those taking the drug verapamil for cluster headaches should be closely monitored with frequent electrocardiograms (EKGs) for potential development of irregular heartbeats.

Cluster headache is a rare, severe form of headache that is more common in men. The attacks usually occur in cyclical patterns, with frequent attacks over weeks or months generally followed by a period of remission when the headaches stop.

“The benefit of taking verapamil to alleviate the devastating pain of cluster headaches has to be balanced against the risk of causing a heart abnormality that could progress into a more serious problem,” said study author Peter Goadsby, MD, PhD, DSc, of the National Hospital for Neurology and Neurosurgery in Queen Square, London, UK, and the University of California, San Francisco and a member of the American Academy of Neurology.

The study involved 108 people with an average age of 44. The participants started taking verapamil and then had an EKG and an increase in the dosage of the drug every two weeks until the headaches were stopped or they started having side effects.

A total of 21 patients, or 19 percent, had problems with the electrical activity of the heart, or irregular heartbeats, while taking the drug. Most of the cases were not considered serious; however, one person required a permanent pacemaker due to the problem. A total of 37 percent of the participants had slower than normal heart rates while on the drug, but the condition was severe enough to warrant stopping the use of the drug in only four cases.

Goadsby noted that 217 people taking the drug were initially supposed to take part in the study, but 42 percent of them did not have the EKGs done to monitor their heart activity. “Many of them said either they or their local services were reluctant to undertake such frequent tests, or they were not aware of the need for the heart monitoring,” he said. “Since this drug is relatively new for use in cluster headaches, it’s possible that some health care providers are not aware of the problems that can come with its use.”

Source: American Academy of Neurology

Explore further: Deaths from narcotic painkillers quadrupled in past decade, CDC reports

add to favorites email to friend print save as pdf

Related Stories

Pfizer says patient died in oral RA drug study

Apr 22, 2011

(AP) -- Pfizer Inc. confirmed that one patient who was taking its drug candidate tofacitinib, a pill designed to treat rheumatoid arthritis, died during a recent clinical trial and said the death was connected to the drug.

Mini-stroke doubles risk of heart attack

Mar 24, 2011

Patients who have suffered a "mini stroke" are at twice the risk of heart attack than the general population, according to research reported in Stroke: Journal of the American Heart Association.

Recommended for you

Experts want restrictions on testosterone drug use (Update)

8 hours ago

Federal health experts said Wednesday there is little evidence that testosterone-boosting drugs are effective for treating common signs of aging in men and that their use should be narrowed to exclude millions of Americans ...

Big cities take aim at prescription painkillers

Sep 16, 2014

Some of the nation's largest cities are ratcheting up their criticism of prescription painkillers, blaming the industry for a wave of addiction and overdoses that have ravaged their communities and busted local budgets.

World Health Organization policy improves use of medicines

Sep 16, 2014

In this issue of PLOS Medicine, Kathleen Holloway from WHO and David Henry (University of Toronto, Canada) evaluated data on reported adherence to WHO essential medicines practices and measures of quality use of medicines from 5 ...

User comments : 0